Alert archive / Maryland / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

July 30, 2016Cecil County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 30, 2016, 11:04 AM EDT for Cecil County, Maryland. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 11:04 AM EDT (15:04 UTC)
Expired
Jul 30, 2016, 12:00 PM EDT
In force
56 min
Issued by
NWS Philadelphia/Mount Holly

County Cecil County, MD

The radar

The Dover AFB radar (KDOX), 104 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS81 KPHI 301504
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1104 AM EDT SAT JUL 30 2016
 
DEZ001-MDZ008-PAZ101-102-301600-
NEW CASTLE-CECIL-WESTERN CHESTER-EASTERN CHESTER-
1104 AM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
CENTRAL CECIL AND SOUTHWESTERN CHESTER COUNTIES...

AT 1104 AM EDT...A STRONG THUNDERSTORM WAS OVER HAVRE DE GRACE...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWARK...ELKTON...CALVERT...OXFORD...NORTH EAST...WEST GROVE...
RISING SUN...CHARLESTOWN...PLEASANT HILL...BLAKE...ANDORA...
HOMEVILLE...MOUNT VERNON...GLEN ROY...RICHARDSMERE...WOODLAWN...
LADENBERG...NORTH STAR...APPLETON AND CHERRY HILL.

LAT...LON 3974 7612 3973 7610 3976 7606 3983 7604
      3987 7599 3991 7599 3976 7569 3939 7601
      3940 7603 3943 7599 3946 7601 3952 7598
      3955 7603 3955 7608 3967 7619
TIME...MOT...LOC 1504Z 212DEG 16KT 3954 7610 
$$

MEOLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 30, 9:11 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 30, 9:11 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
911 AM EDT SAT JUL 30 2016

.SYNOPSIS...
As a weak frontal boundary remains near our area today into early
next week, a few weak low pressure systems will track along it.
High pressure will build across our area Tuesday through Wednesday
before shifting offshore Thursday, then a cold front is scheduled
to arrive Friday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

We are anticipating a break in the potential for showers in our
forecast area until about noontime when the HRRR and RAP both show
a quick uptick in shower and thunderstorm coverage across the
region. Showers and thunderstorms are expected to become more
numerous during the afternoon as an impulse traveling in the mid
level flow begins to approach from the west. An isolated strong to
severe storm this afternoon can not be ruled out across Delmarva
with an environment marked with 1000-2000 J/KG Surface and mixed
layer CAPE coupled with about 30 knots of 0-6 km bulk shear. A
developing south to southeast surface flow will draw additional
moisture into our region. Precipitable water values are forecast
to increase to around 2.0 to 2.1 inches. As a result, the rain may
become heavy at times.

We are expecting an increase in overall cloud cover today and
temperatures should not get above the 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
We continue to expect showers and scattered thunderstorms for
tonight as a couple of mid level impulses affect our region and as
a warm front approaches from the southwest and south. We will keep
the mention of rain, heavy at times, due to additional low level
moisture advecting into our region on a southeasterly flow off the
ocean.

Overnight minimum temperatures are forecast to be in the upper
60s in the Poconos and far northern New Jersey and mainly in the
lower 70s in the rest of our region.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The synoptic setup is comprised of general troughing in the
Northeast to start that then becomes more amplified during early
next week. This should shift offshore midweek as some ridging
starts to migrate eastward from the Plains. The ridge axis may not
arrive until Friday, therefore a cooler airmass is for a few days
next week. We used a model blend for Sunday into Tuesday, then
mostly went with the 00z WPC guidance. Some adjustments were then
made however following additional collaboration with our
neighboring offices.

For Sunday and Monday...A couple of short waves will move across
our region as a frontal boundary remains in the vicinity. The
result will be some showers and thunderstorms. While the specific
timing of the short waves is less certain, the more widespread
convective activity should occur during peak heating and
potentially be more focused initially along a weak surface
convergence zone. The PW values are forecast to be around 2.00
inches and therefore locally torrential downpours can occur. While
any flood threat should be localized Sunday, weak low-level flow
may result in slow movers and back building of any thunderstorms.
Any robust convection may produce quite a bit of lightning.
Overall, the severe weather threat looks rather low at this time.
For Monday, an upper-level trough sharpens and with some cooling
aloft and increase in the wind fields, a few locally stronger
storms may occur during the afternoon.

For Tuesday through Thursday...A cold front should be south and
east of our area to start Tuesday, as high pressure builds in.
This surface high is forecast to be in place through Wednesday
before it shifts offshore Thursday. We are anticipating some
lowering of the dew points and also the temperatures. Some return
flow however starts to develop on Thursday, which should allow the
dew points to inch back up some.

For Friday...High pressure to our south and east will yield to a
warm front lifting well to our north. This will help assist in a
more south-southwest flow as a cold front approaches in the
afternoon, then the front should start settling across our area at
night. An area of warm air advection ahead of the front will allow
for afternoon temperatures to approach 90 degrees especially from
the Interstate 95 corridor on south and east. The overall timing
of the front will govern any convective threat as it appears that
a lee side trough may not be present. We carried slight chance to
low chance pops from west to east Friday afternoon and night.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR,however, showers and scattered thunderstorms are expected to
be on the increase as the day progresses. Ceilings and visibility
values are anticipated to lower to MVFR and perhaps IFR tonight as
a warm front approaches from the southwest and south.

The wind direction should favor the south for today and it will
likely become southeast for tonight. Speeds are forecast to be
mostly less than 10 knots.

Outlook...
Sunday and Monday...Potential for MVFR ceilings to start each
morning, otherwise VFR with scattered to broken cloud cover. Some
showers and thunderstorms will be around especially Sunday and
this will lead to mainly local and brief restrictions.

Tuesday and Wednesday...VFR overall as high pressure builds in.

&&

.MARINE...
The wind is expected to settle into the south and southeast for
today around 5 to 10 knots. The wind is forecast to favor the
southeast for tonight and speeds may increase to 10 to 15 knots as
a warm front approaches from the southwest and south.

Wave heights on our ocean waters are expected to be 2 to 3 feet
for today and tonight. Waves on Delaware Bay should be 2 feet or
less.

Showers and scattered thunderstorms are anticipated from this
afternoon into tonight.

Outlook...
Sunday through Wednesday...An onshore flow Sunday should increase
some especially across the northern coastal waters, with gusts to
about 20 knots. It appears at this point that that conditions
remain below advisory criteria. Otherwise, a weak pressure
gradient should keep winds and seas mainly below Small Craft
Advisory criteria through Wednesday. Main concern will be the
threat of some thunderstorms Sunday and Monday, however the
greatest concentration of storms may be inland.

Rip Currents...
For today, there is a low risk for the development of dangerous
rip currents along the coasts of New Jersey and Delaware. The wind
direction should favor the southeast at 5 to 10 MPH with wave
heights in the 2 to 3 foot range. We are anticipating a southerly
swell with a wave period around 6 seconds.

For Sunday, a low risk overall. However a moderate risk is
possible mainly along the northern New Jersey coast although this
will be dependent on the strength of an onshore flow.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Gaines/Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Hazardous weather outlook, Jul 30, 3:51 AM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 AM EDT SAT JUL 30 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-310800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
351 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND TONIGHT
WILL PRODUCE HEAVY RAIN AT TIMES, POTENTIALLY LEADING TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME SHOWERS AND THUNDERSTORMS SUNDAY, ESPECIALLY IN THE
AFTERNOON, WILL PRODUCE HEAVY RAIN AT TIMES, POTENTIALLY LEADING
TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-310800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
351 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL
PRODUCE HEAVY RAIN AT TIMES, POTENTIALLY LEADING TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME SHOWERS AND THUNDERSTORMS SUNDAY, ESPECIALLY IN THE
AFTERNOON, WILL PRODUCE HEAVY RAIN AT TIMES, POTENTIALLY LEADING
TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-310800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 11:04 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1104 AM EDT SAT JUL 30 2016

DEZ001-MDZ008-PAZ101-102-301600-
NEW CASTLE-CECIL-WESTERN CHESTER-EASTERN CHESTER-
1104 AM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
CENTRAL CECIL AND SOUTHWESTERN CHESTER COUNTIES...

AT 1104 AM EDT...A STRONG THUNDERSTORM WAS OVER HAVRE DE GRACE...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWARK...ELKTON...CALVERT...OXFORD...NORTH EAST...WEST GROVE...
RISING SUN...CHARLESTOWN...PLEASANT HILL...BLAKE...ANDORA...
HOMEVILLE...MOUNT VERNON...GLEN ROY...RICHARDSMERE...WOODLAWN...
LADENBERG...NORTH STAR...APPLETON AND CHERRY HILL.

LAT...LON 3974 7612 3973 7610 3976 7606 3983 7604
      3987 7599 3991 7599 3976 7569 3939 7601
      3940 7603 3943 7599 3946 7601 3952 7598
      3955 7603 3955 7608 3967 7619
TIME...MOT...LOC 1504Z 212DEG 16KT 3954 7610

MEOLA

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:55 PM EDTSpecial Weather StatementPHIHunterdon50 min
Jul 30, 2:34 PM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth4 hr
Jul 30, 2:40 PM EDTSpecial Weather StatementPHIMorris35 min
Jul 30, 2:59 PM EDTAreal Flood AdvisoryPHIHunterdon, Warren4 hr
Jul 30, 3:03 PM EDTSevere Thunderstorm WarningPHIMorris47 min
Jul 30, 3:06 PM EDTAreal Flood AdvisoryPHIMercer, Middlesex, Somerset4 hr
Jul 30, 3:34 PM EDTAreal Flood AdvisoryPHIMercer, Middlesex4 hr
Jul 30, 3:45 PM EDTAreal Flood AdvisoryPHIMorris, Sussex4 hr
Jul 30, 3:49 PM EDTSpecial Weather StatementPHIMercer, Middlesex26 min
Jul 30, 3:58 PM EDTFlash Flood WarningPHIMercer, Middlesex, Somerset7 hr
Jul 30, 4:37 PM EDTFlash Flood WarningPHIMiddlesex6 hr
Jul 30, 6:26 PM EDTFlash Flood Warning EmergencyPHIMercer4 hr
Jul 30, 12:51 PM EDTSpecial Weather StatementPHIBucks54 min
Jul 30, 3:11 PM EDTSpecial Weather StatementPHICarbon, Northampton49 min
Jul 30, 12:36 PM EDTSpecial Weather StatementPHICecil, Kent54 min
Jul 30, 7:23 PM EDTRiver Flood WarningPHINew Castle11 hr

Nearby

Special Weather Statements in Maryland, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.